Avoid Overdose

You can help someone who is at risk of an opioid overdose.  If you use opioids or have friends or family members who do, having naloxone (Narcan) on hand and knowing how to use it can save a life.

If you think someone has overdosed, call 911 first, even before administering naloxone (Narcan). It's critical to contact professional medical services as soon as possible following an overdose – every second counts.

Naloxone (Narcan) is a medication that temporarily reverses the effects of an opioid overdose. For people who use heroin, fentanyl and other synthetic opioids (including prescription opioid medications) naloxone can be a lifesaver. Naloxone (Narcan) is harmless if administered to a person who has not overdosed on opioid, but will always be effective on a person experiencing an opioid overdose (more than one administration may be necessary).

HOW CAN I GET NALOXONE (NARCAN)?  

In New Hampshire, this life-saving medication is available three ways:  

  1. The public can get naloxone at any of the nine Doorways
  2. A patient can ask his or her doctor to write a prescription for the medication, and
  3. The medication is available without a prescription at many pharmacies  throughout the state. 
Naloxone (Narcan) Quick Facts
  • Only works for someone on opioids
  • Cannot be used to get high
  • Not addictive
  • Adverse side effects are rare
  • Safe and easy to use
  • Takes 2–5 minutes to take effect
  • May require more than one dose
  • Stays in the body for 30–90 minutes
  • May cause withdrawal (e.g., chills, nausea, vomiting, agitation, muscle aches)
Preventing an Overdose

You have an important role to play in addressing this public health crisis.

  • Talk with your doctor or pharmacist or contact your local Doorway to learn how you can get naloxone (Narcan).

  • Learn the signs of opioid overdose, like pinpoint pupils, slowed breathing, or loss of consciousness.
  • If you or someone you know have an opioid use disorder, effective treatment is available.  To find help, contact 211.
Signs of an Overdose
  • Unresponsive / can’t wake up
  • Body is limp
  • Blue / dark purple appearance
  • Breathing is slow or stopped
  • Pulse is slow or stopped
  • Snore-like gurgling noise
  • Pinpoint pupils